IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Login to save this paper or follow this series

The Dynamics of Entry and Exit

  • André van Stel
  • Roy Thurik
  • Dennis Fok
  • Andrew Burke

The relation between profits and the number of firms in a market is one of the essential topics in the field of industrial organization. Usually, the relation is modeled in an error-correction framework where profits and/or the number of firms respond to out-of-equilibrium situations. In an out-of-equilibrium situation one or both of these variables deviate from some long-term sustainable level. These models predict that in situations of equilibrium, the number of firms does not change and hence, entry equals exit. Moreover, in equilibrium entry and exit are expected to be equal to zero. These predictions are at odds with real life observations showing that entry and exit levels are significantly positive in all markets of substantial size and that entry and exit levels often differ drastically. In this paper we develop a new model for the relation between profit levels and the number of firms by specifying not only an equation for the equilibrium level of profits in a market but also equations for the equilibrium levels of entry and exit. In our empirical application we show that our entry and exit equations satisfy the usual errorcorrection conditions. We also find that a one-time positive shock to entry or profits has a small but permanent positive effect on both the number of firms and total industry profits.

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL: http://www.entrepreneurship-sme.eu/pdf-ez/H200907.pdf
Download Restriction: no

Paper provided by EIM Business and Policy Research in its series Scales Research Reports with number H200907.

as
in new window

Length: 22 pages
Date of creation: 03 Mar 2009
Date of revision:
Handle: RePEc:eim:papers:h200907
Contact details of provider: Postal: P.O. Box 7001, 2701 AA Zoetermeer
Phone: (+31) 79 341 36 34
Fax: (+31) 79 341 50 24
Web page: http://www.entrepreneurship-sme.eu/
Email:


More information through EDIRC

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. Peter Pedroni, 2004. "Panel Cointegration: Asymptotic and Finite Sample Properties of Pooled Time Series Tests with an Application to the PPP Hypothesis," Department of Economics Working Papers 2004-15, Department of Economics, Williams College.
  2. Audretsch, David B & Carree, Martin A & Thurik, A R Roy & van Stel, André, 2005. "Does Self-Employment Reduce Unemployment?," CEPR Discussion Papers 5057, C.E.P.R. Discussion Papers.
  3. Schumpeter, Joseph A., 1947. "Theoretical Problems of Economic Growth," The Journal of Economic History, Cambridge University Press, vol. 7(S1), pages 1-9, January.
  4. Pedroni, Peter, 1999. " Critical Values for Cointegration Tests in Heterogeneous Panels with Multiple Regressors," Oxford Bulletin of Economics and Statistics, Department of Economics, University of Oxford, vol. 61(0), pages 653-70, Special I.
  5. Carree, M. & Thutik, R., 1993. "The Dynamics of Entry, Exit and Profitability: An Error Correction Approach for the Retail Industry," Papers 9308-g, Erasmus University of Rotterdam - Institute for Economic Research.
  6. Im, Kyung So & Pesaran, M. Hashem & Shin, Yongcheol, 2003. "Testing for unit roots in heterogeneous panels," Journal of Econometrics, Elsevier, vol. 115(1), pages 53-74, July.
  7. Maddala, G S & Wu, Shaowen, 1999. " A Comparative Study of Unit Root Tests with Panel Data and a New Simple Test," Oxford Bulletin of Economics and Statistics, Department of Economics, University of Oxford, vol. 61(0), pages 631-52, Special I.
  8. Levin, Andrew & Lin, Chien-Fu & James Chu, Chia-Shang, 2002. "Unit root tests in panel data: asymptotic and finite-sample properties," Journal of Econometrics, Elsevier, vol. 108(1), pages 1-24, May.
  9. Choi, In, 2001. "Unit root tests for panel data," Journal of International Money and Finance, Elsevier, vol. 20(2), pages 249-272, April.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:eim:papers:h200907. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Webmaster EIM)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.